Indiana, 2014

Tornado and Hail in Indiana, October 7, 2014

October 7, 2014 · NWS IND · 4 events in 4 counties and zones

Severe weather was largely limited during October across central Indiana. On the 7th, low pressure tracked across the region, producing heavy thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe weather was largely limited during October across central Indiana. On the 7th, low pressure tracked across the region, producing heavy thunderstorms. One storm produced large hail across Daviess and Martin Counties. That evening, a small supercell riding along a remnant boundary produced a brief, weak tornado touchdown in southern Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Oct 7, 9:28 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 7, 9:28 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1028 AM EDT TUE OCT 7 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 317 AM EDT TUE OCT 7 2014

WAVES IN THE UPPER FLOW WILL ROTATE AROUND AN UPPER TROUGH AND BRING
RAIN TO CENTRAL INDIANA TODAY. AFTER A BRIEF BREAK WEDNESDAY...RAIN
CHANCES WILL RETURN THURSDAY AND PERSIST INTO EARLY NEXT WEEK AS A
FRONTAL BOUNDARY MEANDERS ACROSS THE REGION.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 932 AM EDT TUE OCT 7 2014

UPDATE...
CURRENT RADAR MOSAIC SUPPORTS FORECAST TREND...SO NO CHANGES.
THERE WAS A BIT OF A LULL IN PRECIP AFTER 12Z...BUT ANOTHER ROUND
OF SHOWERS WITH ISOLATED THUNDERSTORMS IS MOVING INTO THE WESTERN
COUNTIES AT THIS TIME. SO...LIKELY POPS STILL SEEM NECESSARY FOR
THE REST OF THIS MORNING. ACTIVITY IS STILL EXPECTED TO TAPER OFF
FROM WEST TO EAST THIS AFTERNOON WITH LOSS OF UPPER FORCING.
CURRENT TEMPS ACROSS THE AREA ARE IN THE MID 50S WITH SOUTHERLY
WINDS OF 5 TO 10 MPH.  UPDATED GRIDS HAVE BEEN SENT.

PREVIOUS DISCUSSION...
ANOTHER IMPULSE WILL MOVE INTO THE AREA LATER THIS MORNING INTO THIS
AFTERNOON...ALONG WITH AN UPPER JET AND A 40KT LOW LEVEL JET. THE
COMBINATION OF THESE FEATURES WILL PROVIDE DECENT FORCING AND BRING
ANOTHER ROUND OF RAIN TO THE AREA BY MID MORNING.

WENT LIKELY POPS ALL AREAS BY 15Z. LOWERED POPS GRADUALLY FROM WEST
TO EAST DURING THE AFTERNOON AS FORCING SHIFTS EAST WITH THE UPPER
WAVE.

THERE IS GOOD SHEAR ACROSS THE AREA TODAY...BUT INSTABILITY WILL BE
WEAK. WILL INCLUDE MENTION OF ISOLATED THUNDERSTORMS ALL AREAS
TODAY. THE STORM PREDICTION CENTER HAS PLACED SOUTHERN SECTIONS OF
THE FORECAST AREA IN A SEE TEXT MENTION OF LOW POTENTIAL OF SEVERE
STORMS.

WILL KEEP MENTION OF STRONG STORMS SOUTH TODAY IN THE HAZARDOUS
WEATHER OUTLOOK. LOOKS LIKE BEST CHANCES FOR STRONG STORMS WILL BE
IN THE AFTERNOON WHEN INSTABILITY WILL BE THE HIGHEST.

MOS LOOKS TOO WARM TODAY GIVEN EXPECTED CLOUD COVER AND RAIN. WENT
WITH A BLEND OF RAW MODEL TEMPERATURES FOR HIGHS.

&&

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/
ISSUED AT 317 AM EDT TUE OCT 7 2014

FOCUS IS ON CHANCES FOR RAIN DURING THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND WAS USED FOR MOST OF THE TIME.

LOOKS LIKE FORCING WILL BE JUST FAR ENOUGH EAST BY 00Z TO GO DRY ALL
AREAS. MAV MOS LOOKS REASONABLE FOR LOWS WITH A DECREASE IN CLOUDS
EXPECTED.

HIGH PRESSURE WILL PROVIDE A BREAK IN THE RAINFALL ON WEDNESDAY. MAV
MOS JUST LOOKS TOO WARM GIVEN SOME COOLER AIR MOVING IN BEHIND THE
EXITING SYSTEM. WENT CLOSER TO MET MOS FOR HIGHS.

SOME WEAK LIFT WILL BEGIN LATE WEDNESDAY NIGHT AS WARM ADVECTION
BEGINS ALOFT ACROSS A FRONT TO OUR SOUTH. WENT LOW POPS FAR WEST
AFTER 06Z.

MODELS HAVE SLOWED DOWN ARRIVAL OF BEST FORCING ON THURSDAY AS LOW
PRESSURE DEVELOPS WELL WEST OF THE AREA. LOWERED POPS BACK TO CHANCE
CATEGORY MOST AREAS AND TIMED HIGHEST POPS DURING THE AFTERNOON.
WENT COOLER THAN MAV MOS ONCE AGAIN FOR HIGHS GIVEN EXPECTED CLOUD
COVER AND POSSIBLY SOME RAIN.

THURSDAY NIGHT WENT LIKELY POPS SOUTH HALF AS A SURFACE LOW RIDES
ALONG THE FRONT TO OUR SOUTHWEST. WENT CHANCE POPS NORTH WITH WEAKER
FORCING THERE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

ISSUED AT 345 AM EDT TUE OCT 7 2014

THE MAIN DIFFICULTY WITH THE EXTENDED REVOLVES AROUND MODEL
DIFFERENCES REGARDING THE SPEED AND STRENGTH OF DEVELOPING UPPER
PLAINS TROUGH. AT ANY RATE...STRONGER ECMWF AND ITS ENSEMBLE ARE
FAVORED WITH MORE SUPPORT THAN THE GFS. FRONTAL SYSTEM SHOULD BE
SOUTH OF THE OHIO RIVER FRIDAY MORNING ONLY TO RETURN NORTH WITH THE
AMPLIFYING TROUGH RESULTING IN FAST UPPER SOUTHWEST FLOW OVER THE
AREA. MEANWHILE...MOISTURE FROM THE REMNANTS OF SIMON POOLED IN THE
VICINITY OF THE FRONT COULD RESULT IN SOME HIGH QPF AMOUNTS.
HOWEVER...EXACT LOCATION AND TIMING A LITTLE PREMATURE TO PINPOINT.
SO...SHOWER CHANCES LOOK GOOD FOR MOST PERIODS EXCEPT PERHAPS FRIDAY
NIGHT AND SATURDAY ACROSS OUR NORTHERN COUNTIES...FURTHER AWAY FROM
THE FRONT BEFORE IT RETURNS NORTH.

WITH MODEL DIFFERENCES...WILL ACCEPT REGIONAL BLEND TEMPERATURES
WITH AFTERNOON HIGHS MOSTLY IN THE 60S. 70S ARE EVEN POSSIBLE SOUTH
EARLY NEXT WEEK WITH THE SOUTHWESTERLY FLOW. OVERNIGHT LOWS IN THE
40S LOOK GOOD EXCEPT PERHAPS LOWER 50S BY SUNDAY NIGHT.

&&

.AVIATION /DISCUSSION FOR THE 07/1500Z TAF UPDATE/...

ISSUED AT 1021 AM EDT TUE OCT 7 2014

UPDATE...
NO FLIGHT CATEGORY CHANGES.

PREVIOUS DISCUSSION...
RADAR AND 07Z HIGH RESOLUTION RAPID REFRESH SUGGEST MVFR SHOWERS
WILL BECOME WIDESPREAD ACROSS THE TERMINALS THIS MORNING AFTER 12Z
SCATTERING AFTER 17Z ACROSS THE WESTERN TERMINALS AND 18Z ACROSS THE
EASTERN ONES. THEN...INSTABILITY WILL INCREASE ALLOWING A FEW STORMS
TO DEVELOP...BUT ACTIVITY NOT EXPECTED TO BE ENOUGH FOR ANYTHING
MORE THAN VCTS AND VFR. EVEN THAT THREAT WILL BE OVER LATE
AFTERNOON. SKIES SHOULD CLEAR WITH ONLY CIRRUS OVERNIGHT AND PERHAPS
SOME FOG AT THE SMALLER AIRPORTS.

SOUTHWEST WINDS WILL INCREASE TO 10 TO 15 KNOTS WITH GUSTS TO 20
KNOTS AND SWITCH TO THE WEST BY AFTERNOON BEHIND AN OCCLUDED FRONT.
WINDS WILL QUICKLY DIMINISH AFTER DARK TO 6 KNOTS OR LESS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50/TDUD
SHORT TERM...50
LONG TERM....MK
AVIATION...TDUD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Oct 7, 3:03 AM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 AM EDT TUE OCT 7 2014

INZ045>049-051>057-060>065-067>072-080815-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
403 AM EDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TODAY. SOME STRONG STORMS ARE
POSSIBLE.

HAZARDS: WIND GUSTS OVER 40 MPH...HAIL...LIGHTNING.

TIMING: THUNDERSTORMS ARE POSSIBLE BEFORE 800 PM. BEST CHANCES FOR
STRONG STORMS WILL BE DURING THE AFTERNOON.

DISCUSSION: AN UPPER SYSTEM WILL MOVE THROUGH THE AREA TODAY
BRINGING SHOWERS AND THE POTENTIAL FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

DISCUSSION: A FRONT WILL MEANDER ACROSS THE AREA STARTING THURSDAY
AND WILL KEEP THE THREAT FOR RAIN AROUND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>044-080815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
403 AM EDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY.

HAZARDS: GUSTY WINDS...SMALL HAIL...LIGHTNING.

TIMING: BEFORE 800 PM.

DISCUSSION: AN UPPER SYSTEM WILL MOVE THROUGH THE AREA TODAY
BRINGING SHOWERS AND THE POTENTIAL FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

DISCUSSION: A FRONT WILL MEANDER ACROSS THE AREA STARTING THURSDAY
AND WILL KEEP THE THREAT FOR RAIN AROUND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Oct 7, 11:00 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1200 PM EDT TUE OCT 7 2014

INZ051>053-060-061-071645-
CLAY-GREENE-OWEN-SULLIVAN-VIGO-
1200 PM EDT TUE OCT 7 2014

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN
GREENE...WESTERN OWEN...SULLIVAN AND SOUTHERN VIGO COUNTIES UNTIL
1245 PM EDT...

AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
TERRE HAUTE TO EATON...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIVAN...
  PIMENTO...
  FAIRBANKS...
  RILEY...
  FARMERSBURG...
  GRAYSVILLE...
  CORY...
  SHELBURN...
  MEROM...
  SALINE CITY...
  TURTLE CREEK RESERVOIR...
  HYMERA...
  CLAY CITY...
  COALMONT...
  JASONVILLE...
  COAL CITY...
  PAXTON...
  DUGGER...
  VICKSBURG...
  CARLISLE...

&&

LAT...LON 3917 8765 3922 8758 3924 8758 3926 8761
      3931 8761 3944 8739 3937 8693 3890 8727
      3890 8733 3899 8758 3906 8758 3908 8762
      3910 8762 3911 8766 3912 8764 3913 8766
TIME...MOT...LOC 1600Z 291DEG 23KT 3935 8736 3911 8777

RYAN
Local storm report, Oct 7, 11:54 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1254 PM EDT TUE OCT 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TSTM WND GST     LINTON                  39.04N  87.16W
10/07/2014  E45 MPH          GREENE             IN   TRAINED SPOTTER

            40 TO 45 MPH WINDS WERE OBSERVED ALONG WITH PEA SIZED
            HAIL. THREE INCHES OF WATER COVERED HWY 54 IN SPOTS IN
            LINTON.

&&

LEE

The radar

The Evansville,IN radar (KVWX), 95 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Daviess

When
October 7, 12:05 PM EST to 12:07 PM EST
Where
Daviess County, 2.14 mi NNW of Farlen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -86.940

Thunderstorm wind gusts were also estimated at 50 mph.

Hail, Martin

When
October 7, 12:05 PM EST to 12:07 PM EST
Where
Martin County, 2.15 mi E of Crane
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -86.840

Some rotation was also noted in the clouds.

Hail, Lawrence

When
October 7, 12:23 PM EST to 12:25 PM EST
Where
Lawrence County, 1.08 mi W of Williams
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.800, -86.650

Thunderstorm winds were also measured at 25 to 30 mph.

Tornado, Putnam

When
October 7, 5:35 PM EST to 5:36 PM EST
Where
Putnam County, 1.9 mi SE of Cloverdale to 2 mi SE of Cloverdale
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.501, -86.775

A damage survey revealed a brief EF0 tornado causing damage to a couple trees approximately 2 miles southeast of Cloverdale. The tornado was sighted by the Emergency Manager, who observed swirling corn stalks in the air.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyThe tornado archive for Indiana, 2014Warnings in Indiana, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546629, 546630, 546631, 546633.